Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Binghamton, NY

December 20, 2017Onondaga County, Otsego County, New York

NWS Binghamton, NY issued this special weather statement at Dec 20, 2017, 7:13 AM EST for Onondaga County, Otsego County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2017, 7:13 AM EST (12:13 UTC)
Expired
Dec 20, 2017, 7:45 AM EST
In force
32 min
Issued by
NWS Binghamton, NY

Counties Onondaga County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
126 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS81 KBGM 201213
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
713 AM EST WED DEC 20 2017

NYZ018-036-044>046-201245-
Otsego-Onondaga-Chenango-Cortland-Madison-
713 AM EST WED DEC 20 2017

...A SNOW SQUALL WILL AFFECT CENTRAL OTSEGO...SOUTHERN MADISON...
NORTHERN CORTLAND...SOUTHERN ONONDAGA AND NORTHERN CHENANGO
COUNTIES...

At 713 AM EST, a snow squall was located along a line extending from
near Jordan to near Fabius to near Earlville to Leonardsville.
Movement was southeast at 40 mph.

This squall will be near...
  Edmeston and Sherburne around 720 AM EST.
  Hartwick and Otselic around 730 AM EST.
  Lebanon and New Berlin around 735 AM EST.
  Otisco and Pittsfield around 740 AM EST.
  Pompey and Plymouth around 745 AM EST.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4256 7473 4251 7503 4252 7536 4275 7624
      4298 7647 4301 7646 4302 7650 4306 7649
      4309 7628 4290 7585 4286 7556 4284 7518
TIME...MOT...LOC 1213Z 303DEG 35KT 4303 7647 4280 7593 4275 7558 4277
7522

$$

DJN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Dec 20, 6:06 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 20, 6:06 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
606 AM EST Wed Dec 20 2017

.SYNOPSIS...
Lake effect snow showers will spread into central New York today
with light accumulations by this evening. Thursday will be
cooler with dry weather. Snow Thursday night will become a
wintry mix Friday morning, before changing to rain later on
Friday into Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
300 am update...
Main concerns in the near term are focused on the lake effect
snow showers expected to impact portions of central NY this
morning, with snow tapering off later today and tonight, cold
temperatures tonight and Thursday under high pressure.

Upper level trough is swinging east across nrn New England this
morning with a cold Arctic air mass dropping south into the
eastern Great Lakes into central NY.

Latest radar showing a fairly robust band of lake snow showers
from Oswego into Oneida county this morning. This band is
expected to drop south into Onondaga and Madison counties later
this morning, but as it does is should weaken as the height of
the inversion drops, and the favorable snow growth zone weakens.
There should still be enough cold air rushing sewd across the
relatively warm Lake Ontario waters to produce lake clouds and
persistent lake effect snow showers through most of the day, but
the efficiency should be severely impacted, and only amount to
around 1-2...possibly up to 3 inches by the evening hours.

The other impact...although slightly inhibited by the lack of
heavy snow...will be the gusty nw winds. A tight pressure
gradient will induce sustained winds around 15 to 25 mph and
gusts up to 30 mph into the afternoon. The gradient relaxes
later today as the trough exits and high pressure begins to
build in from the west. Winds will subside and snow showers will
taper off tonight.

Cloud cover will diminish further away from the lake and allow
for some radiational cooling tonight...allowing temperatures to
fall into the teens. Should see 20s for other areas closer to
Lake Ontario.

Flow pattern may continue to be conducive for persistent lake
clouds Thursday, within the nw flow, and temperatures will
likely remain on the cool side. Highs are only expected to reach
into the mid 20s and lower 30s. Weather conditions will remain
quiet with high pressure at the surface and rising heights aloft
producing large scale suppression.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
3 AM Update...little change in the short term as a weak yet
complex event develops. Warm front will lift north of the area
while cold air remains in place. Best lift with the front
remains north and west of the area, so he result will be some
light mixed precipitation into Friday. Previous discussion
below.

245 PM Update... This will be a complicated period with
multiple precipitation types.

Thursday itself will be rather quiet, as a surface ridge drifts over
the area, extending from high pressure over Ontario-Western Quebec.
That high will then move over New England Thursday night into
Friday, with anticyclonic flow around it promoting cold air damming
across our eastern zones. This is the crux as to why precipitation
type will be difficult. One model trend, is that initial wave of
precipitation has more to it in regards to chances, while thermal
profiles are slightly colder than before. Initial precipitation,
while light Thursday night, appears likely to be in the form of all
snow, before gradual southwest-to-northeast wintry mix occurs
Friday. Precipitation itself still looks pretty iffy south of the
Twin Tiers, but to the north will probably be measurable. Twin Tiers
could get a brief touch of ice Friday morning and then rain, while
further north in Central New York snow may hold long enough to
result in a light accumulation before melting/mixing occurs in the
afternoon.

Warm air advection further strengthens Friday night through
Saturday, with Gulf of Mexico getting tapped to bring in much more
moisture. Pretty much all of this precipitation will be in the form
of rain, and temperatures will actually creep up Friday night before
hitting areawide 40s on Saturday. Some spots even around 50 degrees.

Low and cold front will pass through Saturday evening, with
lingering showers gradually changing over to snow showers into early
Sunday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
3 AM Update...Strong frontal boundary will be slow to move as it
lies parallel to the upper flow. This will make the the forecast
difficult and subject to change as systems race up the front and
very cold air lurks just to the west. For now, models continue
with the idea of a slow movement to the east through the period,
with precipitation changing from rain to snow as the holiday
approaches. The amount of rain and snow is to difficult to
predict at this time, but disruption of holiday travel is
possible. Previous discussion below.

245 PM Update... Main model trend has been increased confidence
in a colder solution towards the Christmas Holiday and
especially just beyond it.

Cool but not cold temperatures will be around Sunday, with some snow
showers mixed with rain at lower elevations. However, another wave
of low pressure will move up the coast, along frontal boundary that
will have already gone through prior. This will put us on the cooler
side of the system, with inverted trough extending back from it. At
this time temperatures look cold enough for primarily snow with
whatever shield of precipitation that extends back into the area
Christmas Eve night. The wave will bypass the area, allowing
lingering snow showers to diminish Christmas Day.

Arctic air mass appears likely to descend over the region Christmas
night onward, behind system. This will probably also awaken the lake
effect snow machine east of Lakes Ontario and Erie. Those with
travel plans will certainly want to keep monitoring the forecast.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Lake effect snow band dropping in from the north this morning
with ceilings MVFR to VFR and brief periods of IFR to MVFR vsbys
in snow showers. Snow is expected to taper off after 16Z, but
gusty nw winds will likely continue 20 to 25 kt. Most sites will
become VFR after 18Z with winds subsiding after 00Z this
evening...and remain VFR with winds less than 10 kt through 12Z
Thursday morning.

Outlook...

Thursday...Generally VFR.

Friday to Sunday...Restrictions developing again in rain or
mixed precipitation.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM/MDP
LONG TERM...DGM/MDP
AVIATION...BJT/DJP
Hazardous weather outlook, Dec 20, 3:49 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
349 AM EST Wed Dec 20 2017

NYZ009-017-018-036-037-044>046-210900-
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Cortland-Chenango-Otsego-
349 AM EST Wed Dec 20 2017

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Lake effect snow showers will continue across central New York this
morning. Impacting the Thruway and parts of I-81. Some roads will
quickly become snow covered. Gusty northwest winds will cause some
blowing snow with reduced visibilities. Hazardous travel conditions
are likely. Snow showers will taper off later this afternoon and this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday mixed precipitation is likely as snow changes to rain.
Freezing rain and sleet are also possible. This could cause
hazardous travel. Stay tuned to later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-016-022>025-055>057-062-PAZ038>040-210900-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-
349 AM EST Wed Dec 20 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday mixed precipitation is likely as snow changes to rain.
Freezing rain and sleet are also possible. This could cause
hazardous travel. Stay tuned to later forecasts.

Otherwise no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ043-044-047-048-072-210900-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
349 AM EST Wed Dec 20 2017

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 20, 3:03 AM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
303 AM EST WED DEC 20 2017

NYZ009-018-036-037-200915-
Onondaga-Southern Oneida-Madison-Northern Oneida-
303 AM EST WED DEC 20 2017

...A DANGEROUS SNOW SQUALL WILL AFFECT  SOUTHERN ONEIDA...
NORTHWESTERN MADISON AND ONONDAGA COUNTIES...

* Until 415 AM EST..

* At 303 AM EST...A dangerous snow squall was along a line extending
  from near Fulton to near Holland Patent...and moving southeast at
  25 MPH.

locations impacted include,
Onondaga, Syracuse, Utica, Clay, Rome, Cicero, De Witt, Lysander,
Sullivan and Van Buren.

Visibilities will drop quickly to near zero in this dangerous snow
squall.

LAT...LON 4322 7513 4318 7511 4305 7522 4289 7520
      4297 7644 4311 7649 4322 7648 4323 7630
      4320 7627 4322 7626 4324 7627 4324 7626
      4320 7622 4322 7620 4327 7621 4320 7608
      4315 7589 4329 7586
TIME...MOT...LOC 0803Z 297DEG 23KT 4331 7633 4319 7521

BJT
Special weather statement, Dec 20, 6:35 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
635 AM EST WED DEC 20 2017

NYZ018-036-037-044-201215-
Onondaga-Southern Oneida-Cortland-Madison-
635 AM EST WED DEC 20 2017

...A DANGEROUS SNOW SQUALL WILL AFFECT  SOUTH CENTRAL ONEIDA...
MADISON...NORTHEASTERN CORTLAND AND SOUTHERN ONONDAGA COUNTIES...

* Until 715 AM EST..

* At 633 AM EST...A dangerous snow squall was along a line extending
  from Weedsport to Marcellus to near Manlius to near Lenox...and
  moving southeast at 40 MPH.

locations impacted include,
Onondaga, Syracuse, Sullivan, Oneida, Lenox, Pompey, Eaton,
Chittenango, Canastota and Manlius.

Visibilities will drop quickly to near zero in this dangerous snow
squall. Travelers along I-81 should use caution when driving this
morning between Syracuse and Homer.

LAT...LON 4285 7524 4283 7524 4281 7525 4280 7526
      4273 7574 4273 7616 4285 7638 4295 7647
      4301 7646 4301 7649 4307 7650 4303 7609
      4310 7571
TIME...MOT...LOC 1133Z 293DEG 36KT 4305 7655 4300 7635 4297 7603 4303
7575

BJT
Special weather statement, Dec 20, 7:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
713 AM EST WED DEC 20 2017

NYZ018-036-044>046-201245-
Otsego-Onondaga-Chenango-Cortland-Madison-
713 AM EST WED DEC 20 2017

...A SNOW SQUALL WILL AFFECT CENTRAL OTSEGO...SOUTHERN MADISON...
NORTHERN CORTLAND...SOUTHERN ONONDAGA AND NORTHERN CHENANGO
COUNTIES...

At 713 AM EST, a snow squall was located along a line extending from
near Jordan to near Fabius to near Earlville to Leonardsville.
Movement was southeast at 40 mph.

This squall will be near...
  Edmeston and Sherburne around 720 AM EST.
  Hartwick and Otselic around 730 AM EST.
  Lebanon and New Berlin around 735 AM EST.
  Otisco and Pittsfield around 740 AM EST.
  Pompey and Plymouth around 745 AM EST.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4256 7473 4251 7503 4252 7536 4275 7624
      4298 7647 4301 7646 4302 7650 4306 7649
      4309 7628 4290 7585 4286 7556 4284 7518
TIME...MOT...LOC 1213Z 303DEG 35KT 4303 7647 4280 7593 4275 7558 4277
7522

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:03 AM ESTSpecial Weather StatementBGMOneida, Onondaga72 min
Dec 20, 6:35 AM ESTSpecial Weather StatementBGMMadison, Onondaga40 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.